What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 14, 2:59 PM CST, 57 minutes earlier.
Area forecast discussion, Aug 14, 2:59 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
359 PM CDT Wed Aug 14 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Thursday night)
Issued at 303 PM CDT Wed Aug 14 2024
Northerly mid-level flow and dry air around 500mb have kept
convection at bay for most of the day today. In fact, efficient
dry air mixing has been taking place today throughout much of the
afternoon, leading to the soaring temperatures near triple digits.
So, although the actual temps continue to climb this afternoon,
the dry air mixing has kept the dew points on RH lower. It's
definitely still hot, but this keeps us under the excessive heat
warning threshold. We are just now seeing convective development
across the area as we reach the convective temperature. The
aforementioned mid-level dry air has lead to some high DCAPE
across the area in the 1000-1400 j/kg range. Therefore, any strong
storm will be capable of producing strong to severe downdraft
winds. Low-end hail cannot be ruled out, but the the freezing
level being around 16 kft, hail seems unlikely. In fact, the high
freezing level would promote hail melting with the stronger cores,
and the melting hail will just create more downward momentum for
downdrafts, further supporting the isolated damaging wind risk.
Any convection that does form should dissipate shortly after
sunset around 9 or 10pm.
The mid-level ridge is expected to continue to slide westward
across the ArkLaTex tomorrow, putting us into a more northeast
flow regime. With it, much of the dry air aloft is expected to
move westward as well. This opens up the door for more convective
development with less suppression from the departing ridge and
higher moisture. For context, PW will go from 1.9 inch today to
over 2.2 inches tomorrow. Thus, PoPs were bumped up from NBM to
account for this. High-res models depict convective development
across SE Mississippi tomorrow before propagating southwestward
with the mean mid-level flow. Isolated damaging winds is the main
threat again as DCAPE seems to remain elevated from 800-900 j/kg
due to dry air below 850mb. Development seems likely around noon
or 1pm tomorrow as that area reaches the convective temperature,
and the cluster of storms should exit the area or dissipate
shortly after sunset around 9 or 10pm. Outside of convection,
there is expected to be a brief window where the temperatures get
hot enough for a heat advisory before convection cools off the
area during the afternoon and evening. However, a small change in
timing and coverage could prevent it from getting that hot.
Above average moisture looks to hang around on Friday, so
convective coverage is expected to be similar to Thursday. Much of
that development looks to be dictated by seabreeze and lakebreeze
boundaries. DCAPE seems to be a little lower (~700 j/kg) on Friday
as the lower-level moisten up, but isolated strong to severe wind
gusts cannot be ruled outwith any strong storm. Similar to
tomorrow, how hot we get depends a lot on convective timing and
coverage. This will need to be monitored for an additional heat
advisory for Friday.
&&
.LONG TERM...
(Friday through Tuesday night)
Issued at 303 PM CDT Wed Aug 14 2024
Saturday has some questions about the forecast right now. The 00Z
globals, mainly the Euro, was showing an MCS make it's way down into
the region but the 12z has backed off on this idea some. This comes
as a frontal boundary will approach the area and eventually stall
out somewhere. Where exactly is the question. Regardless, this
boundary and associated outflows with the already increased moisture
will cause PoPs to be higher.
Heading into the late weekend and early next week, we are looking to
be back on the drier side again. While the dewpoints drop back down
some, the temperatures aren't really affected and may even go back
up a tick. Knowing this, we will likely still be very close to or at
Heat Advisory criteria again after likely having a small break over
the weekend due to the increased rain chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Wed Aug 14 2024
High pressure and dry air will help keep all terminals VFR
throughout the forecast period. Isolated convection is possible
across the area later this afternoon around 22z, but with it
expected to be very isolated, confidence is not high enough to
mention in TAFs. Any convection that does form should dissipate
shortly after sunset this evening.
&&
.MARINE...
Issued at 303 PM CDT Wed Aug 14 2024
With high pressure meandering around at the surface, we'll see
variable winds over the next couple days but they will remain light.
WIth light winds, we also see pretty low seas but thunderstorms over
the waters may cause higher winds and seas at times. Thunderstorm
coverage will increase tomorrow and over the next couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 96 75 95 / 20 70 20 60
BTR 80 99 79 98 / 10 60 30 60
ASD 78 98 76 96 / 20 70 30 70
MSY 80 98 80 95 / 20 70 30 70
GPT 78 96 78 93 / 30 70 30 70
PQL 77 100 78 96 / 30 70 30 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-
046>048-056>060-064>071-076>090.
Heat Advisory from 10 AM to 6 PM CDT Thursday for LAZ034>037-039-
046>048-056>060-064>071-076>090.
GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
083>088.
Heat Advisory from 10 AM to 6 PM CDT Thursday for MSZ068>071-077-
083>088.
GM...None.
&&
SHORT TERM...JZ
LONG TERM....HL
AVIATION...JZ
MARINE...HLIn the hours before
Special weather statement, Aug 14, 1:55 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
255 PM CDT Wed Aug 14 2024
LAZ037-071-081-083-142030-
Central Tangipahoa LA-Northern Livingston LA-St. Helena LA-
Northern Tangipahoa LA-
255 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
HELENA, NORTHEASTERN LIVINGSTON AND WEST CENTRAL TANGIPAHOA PARISHES
THROUGH 330 PM CDT
...
At 255 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Independence, or 8 miles south of Amite, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amite, Amite City, Independence, Natalbany, and Tickfaw.
This includes Interstate 55 in Louisiana between mile markers 35 and
49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3075 9060 3076 9040 3055 9039 3053 9068
TIME...MOT...LOC 1955Z 015DEG 9KT 3061 9056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJSSpecial weather statement, Aug 14, 2:58 PM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
358 PM CDT Wed Aug 14 2024
LAZ081-082-084-142130-
Central Tangipahoa LA-Lower Tangipahoa LA-Southern Livingston LA-
358 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN TANGIPAHOA
PARISH THROUGH 430 PM CDT
...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ponchatoula, or near Hammond, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hammond, Ponchatoula, Robert, Natalbany, and W Lk Pontchartrain Buoy.
This includes the following Interstates...
Interstate 12 between mile markers 37 and 50.
Interstate 55 in Louisiana between mile markers 15 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3034 9023 3028 9030 3028 9032 3029 9030
3030 9035 3028 9037 3029 9040 3027 9040
3027 9043 3032 9047 3030 9050 3053 9053
3053 9030
TIME...MOT...LOC 2058Z 342DEG 8KT 3047 9041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJSSpecial weather statement, Aug 14, 3:01 PM CST, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
401 PM CDT Wed Aug 14 2024
LAZ037-083-142130-
Northern Livingston LA-St. Helena LA-
401 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
HELENA AND NORTH CENTRAL LIVINGSTON PARISHES THROUGH 430 PM CDT
...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Montpelier, or 9 miles southwest of Greensburg,
moving west at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern St.
Helena and north central Livingston Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3078 9070 3061 9070 3061 9094 3064 9093
3071 9084 3071 9085 3072 9084 3075 9085
3077 9084 3079 9084 3081 9083 3083 9084
TIME...MOT...LOC 2100Z 111DEG 5KT 3073 9079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJSSpecial weather statement, Aug 14, 3:09 PM CST, 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
409 PM CDT Wed Aug 14 2024
LAZ059-142145-
Upper Lafourche LA-
409 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LAFOURCHE
PARISH THROUGH 445 PM CDT
...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockport, or 9 miles east of Houma. This thunderstorm was nearly
stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lockport and Mathews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2960 9063 2960 9065 2966 9070 2967 9071
2970 9052 2959 9043 2955 9050 2956 9051
2956 9057
TIME...MOT...LOC 2109Z 068DEG 4KT 2962 9055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJSSpecial weather statement, Aug 14, 3:19 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
419 PM CDT Wed Aug 14 2024
MSZ085-088-142200-
Northern Jackson MS-Southern Jackson MS-
419 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EASTERN JACKSON
COUNTY THROUGH 500 PM CDT
...
At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Big Point to near Grand Bay. Movement was south
at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moss Point, Escatawpa, Gautier, Wade, Helena, Big Point, Hickory
Hills, and Hurley.
This includes Interstate 10 in Mississippi between mile markers 63
and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near marine areas, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3033 8840 3033 8844 3029 8848 3032 8853
3034 8863 3033 8869 3067 8854 3061 8840
3039 8840 3038 8841 3035 8839
TIME...MOT...LOC 2119Z 004DEG 20KT 3057 8850 3050 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJSSpecial weather statement, Aug 14, 3:39 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
439 PM CDT Wed Aug 14 2024
LAZ081>084-142215-
Central Tangipahoa LA-Northern Livingston LA-Lower Tangipahoa LA-
Southern Livingston LA-
439 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
LIVINGSTON AND SOUTHWESTERN TANGIPAHOA PARISHES THROUGH 515 PM CDT
...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 9 miles southwest of Hammond, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield and Killian.
This includes Interstate 12 between mile markers 32 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near marine areas, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3050 9057 3040 9045 3031 9048 3028 9055
3036 9078
TIME...MOT...LOC 2139Z 018DEG 6KT 3040 9056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TJS